New York, 2026Flash Flooding and Flood in New York, March 31, 2026
March 31, 2026 · NWS BGM · 15 events in 7 counties and zones
Warm and humid air to the south of a warm frontal boundary spawned heavy rain producing thunderstorms during the afternoon and evening. Storms repeatedly moving over the same regions produced pockets of 3 to 4 inches of rain which triggered areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $129,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and humid air to the south of a warm frontal boundary spawned heavy rain producing thunderstorms during the afternoon and evening. Storms repeatedly moving over the same regions produced pockets of 3 to 4 inches of rain which triggered areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 31, 1:01 PM EST, 2 hours 39 minutes earlier. Its key messages:
- 1) A stationary front will will continue to bring thunderstorms and heavy rain leading to the potential for flash flooding and minor river flooding through Wednesday and possibly into Thursday. 2) Temperatures trend warmer through the start of the weekend before a cold front moves through Sunday with colder air. Rain chances continue throughout most of the forecast period.
Area forecast discussion, Mar 31, 1:01 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
201 PM EDT Tue Mar 31 2026
.WHAT HAS CHANGED...
PoPs were increased for this afternoon and evening.Adjustments
were made to lower daytime temperatures Wednesday and Thursday
due to cloudy skies and additional rain showers.
&&
.KEY MESSAGES...
1) A stationary front will will continue to bring thunderstorms and
heavy rain leading to the potential for flash flooding and minor
river flooding through Wednesday and possibly into Thursday.
2) Temperatures trend warmer through the start of the weekend before
a cold front moves through Sunday with colder air. Rain chances
continue throughout most of the forecast period.
&&
.DISCUSSION...
KEY MESSAGE 1...
Showers and thunderstorms spread south this morning and impacted
much of Central NY and parts of Northeast PA. While there has since
been been some clearing, it is uncertain if this will be enough for
any late afternoon-early evening thunderstorm activity. Satellite
shows stable wave clouds to the west and some filling back in with
higher clouds. Temperatures are now in the 60s and where it did not
rain in Northeast PA, some locations are near 70. The 12z guidance
are showing at least 1000 J/kg of MLCAPE with 40 to 50 kts of 0-6km
bulk shear. Low-level shear is also high, suggesting that spin-
ups will be possible if storm activity stays cellular. Low-
level lapse rates are also modeled to be fairly steep across the
board. Over Central NY, low-level lapse rates are currently not
shown to be too high but will be decent across Northeast PA. So
if models are correct, then this would all be enough for strong
to severe storms this afternoon with all hazards still in play.
Due to rain earlier and cloudy skies still present for some, we
will need to continue to monitor how conditions evolve this
afternoon to see if the modeled instability values are reached.
This is some uncertainty with timing this afternoon as the HRRR
is the quickest by an hour or two.
After the afternoon round, there will be another line of showers and
storms that will move through overnight as the front drifts south.
While these are not expected to be strong or severe due to the lack
of instability, localized heavy rainfall will be the main concern.
PWATs will stay elevated at 1 to 1.25" which is around 2 standard
deviations above normal. The Finger Lakes Region and Oneida County
received a significant amount of rainfall this morning. These areas
will be the main areas to watch with these additional rounds of
showers. In addition, smaller streams and poor drainage areas will
also need to be monitored.
Other than some isolated to scattered showers behind the departing
line, there will be a lull in shower activity Wednesday before
another round rain will spread northward as a warm front lifts north
Wednesday night and Thursday. With the front north of the region by
Thursday evening, this should lead to another brief period of drier
conditions.
With showers and clouds expected through Thursday, daytime
temperatures were lowered using a combination of NBM/Bias-corrected
Conshort/Consall. The next couple of days will be cooler with highs
only in the 40s and 50s.
KEY MESSAGE 2...
Now being in the warm section of this system, temperatures will
surge to more early summer-like conditions late in the week and into
the start of the weekend. There will be off-and-on chances for
showers as well during this time, and while nothing is expected to
be heavy rainfall, this additional activity could add to any ongoing
hydro issues. More widespread showers and possibly thunderstorms
will move through the region Sunday as a cold front sweeps through.
There is some uncertainty on timing, so this will need to be
monitored for any potential for stronger storms. This should be the
last of any significant rainfall for the week, though wrap around
moisture and colder air could kick off some lake effect
precipitation that may be snow or rain/snow mix for parts of Central
NY Monday morning.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A lull in the shower activity is expected this afternoon before
convection increases again later in the day and into the
evening with an approaching cold front. Again there can be some
embedded thunderstorms, especially after 20Z through about 04Z
Wednesday. If there can be enough clearing this afternoon and
instability, a few storms could be strong to severe, with the
best chance being around ELM and ITH. Confidence in general is
low though with regards to the timing of the evening storms and
any severe potential given the clouds that are expected to be
around for the first part of the day.
Outlook:
Wednesday through Thursday...a chance of rain showers and
associated occasional restrictions possible. Thunder possible
each afternoon.
Friday through Saturday...Scattered rain showers and low chance
for afternoon thunderstorms; associated occasional restrictions
possible.
Sunday...Frontal system approaches the region with additional
showers and restrictions possible.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flood Watch through Wednesday evening for NYZ009-015>018-
022>025-036-037-044>046-055>057.
&&
DISCUSSION...BJG
AVIATION...DK/ESHazardous weather outlook, Mar 31, 1:25 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Tue Mar 31 2026
NYZ062-PAZ040-043-044-047-048-072-011830-
Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
225 PM EDT Tue Mar 31 2026
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
A slow moving frontal system will impact this afternoon and tonight.
Isolated strong thunderstorms will be possible this afternoon into
this evening and a long duration moderate to heavy rainfall could
produce localized flooding in sensitive low lying areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A slow moving frontal system will continue to impact the region
Wednesday and possibly into Thursday as well. A long duration
moderate to heavy rainfall could produce localized flooding in
sensitive low lying areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044>046-055>057-011830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
225 PM EDT Tue Mar 31 2026
...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY EVENING...
...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
PAZ038-039-011830-
Bradford-Susquehanna-
225 PM EDT Tue Mar 31 2026
...SEVERE THUNDERSTORM WATCH 79 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Also, moderate to heavy rainfall could produce localized flooding in
sensitive low lying areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A slow moving frontal system will continue to impact the region
Wednesday and possibly into Thursday as well. A long duration
moderate to heavy rainfall could produce localized flooding in
sensitive low lying areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Local storm report, Mar 31, 3:35 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
435 PM EDT Tue Mar 31 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 2 NNW Avoca 42.43N 77.44W
03/31/2026 M1.00 Inch Steuben NY Trained Spotter
&&
BJGFlash Flood, Steuben
- When
- March 31, 3:40 PM EST to 6:00 PM EST
- Where
- Steuben County, 2.07 mi N of Wallace to 1.65 mi N of Wallace
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.460, -77.470
Officials reported water over the road in this area.
Flash Flood, Steuben
- When
- March 31, 4:00 PM EST to 6:00 PM EST
- Where
- Steuben County, 2.64 mi WSW of Cohocton to 2.61 mi W of Cohocton
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.490, -77.550
Officials reported water over the road which has been shut down to traffic.
Flash Flood, Steuben
- When
- March 31, 4:00 PM EST to 6:00 PM EST
- Where
- Steuben County, 1.83 mi NNE of Pulteney to 2.52 mi NNE of Pulteney
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.545, -77.160
Officials reported water over the road in this area.
Flash Flood, Steuben
- When
- March 31, 4:15 PM EST to 6:00 PM EST
- Where
- Steuben County, 1.68 mi ENE of Beachville to 2.95 mi NE of Beachville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.460, -77.600
Officials reported water over the road in this area.
Flash Flood, Steuben
- When
- March 31, 4:21 PM EST to 6:00 PM EST
- Where
- Steuben County, 0.51 mi E of Gibson Lndg to 0.69 mi E of Gibson Lndg
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.500, -77.160
Water reported over West Lake Road in many locations.
Flash Flood, Tompkins
- When
- March 31, 4:40 PM EST to 6:00 PM EST
- Where
- Tompkins County, 0.86 mi NW of Mc Kinneys Pt to 1.78 mi WNW of Mc Kinneys Pt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 42.490, -76.490
Officials reported numerous roads flooded throughout the Town of Lansing along with some homes.
Flash Flood, Tompkins
- When
- March 31, 4:45 PM EST to 6:00 PM EST
- Where
- Tompkins County, 0.51 mi E of Applegate Corner to 1.09 mi NNE of Applegate Corner
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.450, -76.610
Officials reported Mecklenburg Road flooded in several spots.
Flash Flood, Tompkins
- When
- March 31, 4:45 PM EST to 6:00 PM EST
- Where
- Tompkins County, 1.23 mi SE of Lake Ridge Pt to 0.89 mi ESE of Lake Ridge Pt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.590, -76.600
Officials reported the area near Ridge Road and Jerry Smith Road is flooded and impassable.
Flash Flood, Cayuga
- When
- March 31, 6:00 PM EST to 6:15 PM EST
- Where
- Cayuga County, 2.44 mi SE of East Genoa to 2.45 mi ESE of East Genoa
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 42.628, -76.463
An email was received with photos showing water rushing across Locke Road near Locke, NY and impacting travel.
Flash Flood, Tioga
- When
- March 31, 6:30 PM EST to 7:00 PM EST
- Where
- Tioga County, 3.7 mi SE of West Newark to 3.52 mi SE of West Newark
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -76.170
Spotters reported water flowing over the road and destroying the shoulder and a culvert.
Flash Flood, Seneca
- When
- March 31, 7:46 PM EST to 10:00 PM EST
- Where
- Seneca County, 0.54 mi S of East Varick to 0.29 mi NNW of East Varick
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 42.762, -76.772
Officials reported the closure of NY State Route 89 near Ernsberger Road due to flooding.
Flash Flood, Oneida
- When
- March 31, 9:27 PM EST to 11:15 PM EST
- Where
- Oneida County, 1.02 mi WSW of Florence to 2.28 mi ENE of Florence
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.424, -75.769
The public reported that several roads are flooded in the area.
Flash Flood, Cortland
- When
- March 31, 9:45 PM EST to 11:59 PM EST
- Where
- Cortland County, 1.23 mi SE of Cortland to 0.94 mi SSW of Pokeville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.590, -76.150
Officials reported that Kellogg Road had to be closed due to high water.
Flood, Oneida
- When
- March 31, 9:54 PM EST to 11:59 PM EST
- Where
- Oneida County, 1.16 mi SE of Oriskany to 1.23 mi E of Oriskany
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 43.160, -75.332
Officials reported flooding on River Street in both directions due to a backup of the Mohawk River and Oriskany Creek.
Flash Flood, Oneida
- When
- March 31, 10:03 PM EST to 11:30 PM EST
- Where
- Oneida County, 0.85 mi SE of Forestport to 1.27 mi ESE of Woodgull
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 43.440, -75.210
The public reported street and basement flooding throughout the area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, March 31, 2026$220,000 · EF1 · 30 events
- Flood in New York, March 31, 2026$250,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, March 31, 2026$48,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in New York, March 31, 2026$17,000 · EF1 · 17 events
- High Wind in Wisconsin, March 31, 2026$30,000 · 58 kt wind · 2 events
- Damaging Winds in Pennsylvania, March 31, 2026$24,000 · 52 kt wind · 6 events
- Drought in North Carolina, March 31, 202619 events
- Damaging Wind in Mississippi, March 31, 2026$20,000 · 1 event
- Hail and Damaging Winds in New York, March 31, 2026$10,000 · 1.75 in hail · 15 events
- Hail in Illinois, March 31, 20261.75 in hail · 12 events
- Drought in Oklahoma, March 31, 20269 events
- Drought in South Dakota, March 31, 20268 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325627, 1325628, 1325635, 1325645, 1325648, 1325662, 1325663, 1325664, 1325674, 1325666, 1325677, 1325667, 1325668, 1325671, 1325670.